Back to Browse Journals » Therapeutics and Clinical Risk Management » Volume 6

Long-term treatment with bisphosphonates and their safety in postmenopausal osteoporosis

Authors Michael Pazianas, Cyrus Cooper, F Hal Ebetino, et al

Published Date July 2010 Volume 2010:6 Pages 325—343

DOI http://dx.doi.org/10.2147/TCRM.S8054

Published 19 July 2010

Michael Pazianas1, Cyrus Cooper1,2, F Hal Ebetino3, R Graham G Russell1,4

1The Botnar Research Centre and Oxford University Institute of Musculoskeletal Sciences, Nuffield Department of Orthopaedics, Rheumatology and Musculoskeletal Diseases, Nuffield Orthopaedic Centre, Headington, Oxford, UK; 2MRC Epidemiology Resource Centre, University of Southampton, Southampton General Hospital, Southampton, UK; 3Warner Chilcott, New Jersey, USA; 4The Mellanby Centre for Bone Research, Department of Human Metabolism, Sheffield University Medical School, Sheffield, UK

Abstract: Bisphosphonates are the leading drugs for the treatment of osteoporosis. In ­randomized controlled trials (RCTs), alendronate, risedronate, and zoledronate have shown to reduce the risk of vertebral, nonvertebral, and hip fractures, whereas RCTs with ibandronate show antifracture efficacy at vertebral sites. Bisphosphonates are generally well tolerated and safe. Nevertheless, adverse events have been noted, and it is important to consider the strength of the evidence for causal relationships. Effects on the gastrointestinal tract and kidney function are well recognized, as are transient acute-phase reactions. Atrial fibrillation was first identified as a potential adverse event in a zoledronate trial, but subsequent trials and analyses failed to substantiate an association with bisphosphonates. Case reports have suggested a relationship between oral bisphosphonates and esophageal cancer, but this has not been demonstrated in epidemiologic studies. A possible association between bisphosphonate use and osteonecrosis of the jaw (ONJ) has also been suggested. However, the risk of ONJ in patients with osteoporosis appears to be very low, with no evidence from prospective RCTs of a causal association. There are reports of occasional occurrence of subtrochanteric or diaphyseal fractures in osteoporotic patients, but an association with bisphosphonate therapy is not substantiated by epidemiologic studies or prospective RCTs.

Keywords: bisphosphonates, osteoporosis, safety

Download Article [PDF] 

Creative Commons License This work is published by Dove Medical Press Limited, and licensed under Creative Commons Attribution - Non Commercial (unported, v3.0) License. The full terms of the License are available at http://creativecommons.org/licenses/by-nc/3.0/. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. Permissions beyond the scope of the License are administered by Dove Medical Press Limited. Information on how to request permission may be found at: http://www.dovepress.com/permissions.php

Readers of this article also read: